Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 9, 2011, 4:14 PM EST for 4 counties in South Carolina; Richmond County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2011, 4:14 PM EST (21:14 UTC)
- Expired
- Mar 9, 2011, 5:15 PM EST
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Richmond County, GA, Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS52 KCAE 092114
SVRCAE
GAC245-SCC003-037-063-081-092215-
/O.NEW.KCAE.SV.W.0011.110309T2114Z-110309T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EST WED MAR 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 515 PM EST
* AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF BATESBURG TO 11 MILES NORTH OF BELVEDERE
TO 6 MILES SOUTHWEST OF AUGUSTA...OR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF BATESBURG TO 11 MILES NORTH OF BELVEDERE TO 6
MILES SOUTHEAST OF FORT GORDON...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA...RIDGE
SPRING...RED BANK...NORTH AUGUSTA...NEW ELLENTON...LEXINGTON...
LEESVILLE...JOHNSTON...JACKSON...CLEARWATER...BELVEDERE...
BATESBURG...AIKEN AND GLOVERVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3369 8196 3410 8161 3410 8155 3408 8151
3408 8142 3407 8141 3407 8139 3410 8140
3410 8119 3406 8112 3404 8111 3369 8140
3336 8154 3333 8158 3330 8163 3330 8212
TIME...MOT...LOC 2114Z 270DEG 17KT 3404 8161 3369 8190
3338 8203
$$
HC1 follow-up statement
713
WWUS52 KCAE 092152
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EST WED MAR 9 2011
GAC245-SCC037-092202-
/O.CAN.KCAE.SV.W.0011.000000T0000Z-110309T2215Z/
RICHMOND GA-EDGEFIELD SC-
452 PM EST WED MAR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD AND RICHMOND
COUNTIES IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3367 8174 3405 8151 3401 8114 3369 8140
3337 8153 3330 8163 3330 8181
TIME...MOT...LOC 2152Z 270DEG 17KT 3401 8146 3367 8165
3331 8174
$$
SCC003-063-081-092215-
/O.CON.KCAE.SV.W.0011.000000T0000Z-110309T2215Z/
LEXINGTON SC-SALUDA SC-AIKEN SC-
452 PM EST WED MAR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR AIKEN...SALUDA AND LEXINGTON COUNTIES...
AT 450 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF SUMMIT TO 10 MILES NORTH OF AIKEN
TO JACKSON...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
BATESBURG TO 10 MILES NORTH OF AIKEN TO 6 MILES NORTHWEST OF SAVANNAH
RIVER SITE...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ELLENTON...GILBERT...WINDSOR...RED BANK AND LEXINGTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3367 8174 3405 8151 3401 8114 3369 8140
3337 8153 3330 8163 3330 8181
TIME...MOT...LOC 2152Z 270DEG 17KT 3401 8146 3367 8165
3331 8174
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:09 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 9, 2:09 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EST WED MAR 9 2011
.SYNOPSIS...
A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING AND EARLY TONIGHT...AHEAD OF A COLD FRONT THAT WILL MOVE
THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT
THROUGH SATURDAY...WITH A DRY FRONT MOVING THROUGH SATURDAY NIGHT
AND SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN PREFRONTAL BAND OF CONVECTION CURRENTLY STRETCHING FROM NE
GA SW TO THE GULF COAST. LATEST RADAR INDICATING A BAND OF SHOWERS
CURRENTLY DEVELOPING OVER OUR WESTERN FA AHEAD OF THE OTHER LINE.
THE BETTER INSTABILITY...AND STRONGER THUNDERSTORM AND LIGHTNING
ACTIVITY IS NEAR THE GULF COAST WHERE INSTABILITIES ARE HIGHER.
INSTABILITIES ARE CURRENTLY WEAK OVER OUR REGION. 18Z ACARS
SOUNDING AT CAE INDICATES SOME CAPPING AROUND 7K FT...WITH VERY
WEAK INSTABILITY...BUT SIGNIFICANT SHEAR. A STRONG LOW LEVEL JET
WILL TRAVERSE THE REGION THIS EVENING AND EARLY TONIGHT. MODELS
SUGGEST INCREASING INSTABILITY FOR OUR REGION THIS EVENING AND
OVERNIGHT AS AN UPPER IMPULSE CROSSES THE AREA AND THE LOW LEVEL
FLOW BECOMES MORE SOUTHERLY AND INCREASES. HOWEVER...AS CAN HAPPEN
FAIRLY OFTEN...THE BATCH OF HEAVIER CONVECTION TO OUR SOUTH ALONG
THE GULF COAST COULD IMPEDE NORTHWARD TRANSPORT OF THE BETTER
MOISTURE AND INSTABILITY INTO OUR REGION. A COMBINATION OF 12Z
NSSL WRF MODEL AND EXTRAPOLATION SUGGESTS A BAND OR TWO OF
CONVECTION MOVING FROM WEST TO EAST ACROSS THE FA FROM NOW UNTIL
ABOUT 10 OR 11 PM TONIGHT...POSSIBLY FOLLOWED BY LINGERING
STRATIFORM RAIN OR OTHER SHOWERS. AT THIS TIME...INSTABILITIES
AND OVERALL SEVERE THREAT APPEARS LIMITED...BUT WILL HAVE TO
MONITOR IN CASE ANY OF THE HEAVIER SHOWERS OR THUNDERSTORMS COULD
BRING STRONG LOW LEVEL JET WINDS DOWN TO THE SURFACE...OR ANY BOW
ECHOES OR ROTATION DEVELOP WITHIN THE LINE. SYNOPTIC WIND SPEEDS
HAVE PICKED UP AS EXPECTED AND WILL MAINTAIN LAKE WIND ADVISORY
(LWA). SOME WIND GUSTS AROUND 40 MPH NOTED AT 18Z...JUST SHORT OF
GENERAL WIND ADVISORY CRITERIA. SPECIAL WEATHER STATEMENT WILL BE
ISSUED TO HANDLE.
&&
.SHORT TERM /THURSDAY/...
THE MAIN UPPER VORT AND SURFACE FRONT WILL ROLL ACROSS THE REGION
THURSDAY. LATEST MODELS ARE INDICATING SHOWER AND POSSIBLE
THUNDERSTORM CHANCES AHEAD OF IT. WRF/NAM A LITTLE SLOWER THAN GFS
WITH THE TIMING. INSTABILITY STILL APPEARS WILL BE ON THE WEAK
SIDE THURSDAY...BUT WITH UPPER COLD POOL APPROACHING AND DRIER
AIR ALOFT MOVING IN...IF ANY THUNDERSTORMS DO DEVELOP THURSDAY
AFTERNOON THEY WOULD BE CAPABLE OF PRODUCING HAIL...MORE LIKELY
EASTERN FA. IT APPEARS THERE COULD BE A LULL IN WIND SPEEDS LATE
TONIGHT INTO EARLY THURSDAY...BUT WINDS ARE EXPECTED TO PICK UP
AGAIN DURING THE DAY THURSDAY AND SHIFT TO SW. SO...WILL MAINTAIN
CONTINUOUS LWA THROUGH THE PERIOD AS IT MIGHT BE CONFUSING TO
HAVE A LWA FOR TWO SEPERATE TIME PERIODS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE WILL BE CENTERED OVER THE MIDDLE ATLANTIC STATES WITH A
DRY AND DOWNSLOPE FLOW INTO THE FORECAST AREA. EXPECT MAINLY CLEAR
SKIES. STRONG MIXING WILL RESULT IN BREEZY CONDITIONS FRIDAY. USED
THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. THE GFS AND
ECMWF ARE CONSISTENT SHOWING THE DRY AIR MASS REMAINING IN PLACE
THROUGH SUNDAY. THE MODELS SHOW A MOISTURE INCREASE MONDAY WITH
ISENTROPIC LIFT DEVELOPING. THIS PATTERN APPEARS TO LINGER
TUESDAY. THE GFS SHOWS DRYING WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT HIGH MOISTURE WITH MAINLY MVFR OR IFR CONDITIONS THROUGH THE
TAF PERIOD. THERE WILL BE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
MAINLY ASSOCIATED WITH THE H85 JET. THE PRESSURE RISE-FALL COUPLET
EXTENDING FROM SOUTHERN ALABAMA INTO THE FORECAST AREA SUPPORTS
STRONG WIND GUSTS THIS AFTERNOON. EXPECT GUSTS NEAR 30 KNOTS BASED
ON UPSTREAM OBSERVATIONS. CONTINUED STRONG WINDS ALOFT WILL MIX
DOWN AT TIMES ESPECIALLY IN SHOWERS AND POSSIBLE THUNDERSTORMS
DURING THE REST OF THE TAF PERIOD BECAUSE OF THE STRONG WINDS ALOFT.
DESPITE THE STRONG SHEAR FORECAST SURFACE WINDS WILL PROBABLY RESULT
IN WIND SHEAR JUST BELOW THE CRITERIA WHERE WE WOULD INCLUDE LLWS IN
THE TERMINAL FORECASTS. THE NAM SUPPORTED NOT INCLUDING LLWS AT
THIS TIME. DID NOT INCLUDE THUNDERSTORMS IN THE TERMINAL FORECASTS
AT TAF ISSUANCE TIME BECAUSE OF SCATTERED COVERAGE AND TIMING
UNCERTAINTY.
EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS WILL OCCUR DURING THE
REST OF THURSDAY AND FRIDAY. OTHERWISE...NO SIGNIFICANT IMPACTS
EXPECTED DURING THE REST OF THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...DCM
NEAR TERM...DCM
SHORT TERM...DCM
LONG TERM...RJL
AVIATION...RJLHazardous weather outlook, Mar 9, 9:00 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 900 AM EST WED MAR 9 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101400- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 900 AM EST WED MAR 9 2011 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY OCCUR TONIGHT. THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND. ALSO...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. LAKE WIND ADVISORY. ALSO...HEAVY RAINFALL AND RESERVOIR RELEASES COULD POSSIBLY LEADING TO FLOODING ALONG SOME AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THEREFORE... SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
In the hours before
Special weather statement, Mar 9, 2:15 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EST WED MAR 9 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 092330- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 215 PM EST WED MAR 9 2011 ...STRONG GUSTY WINDS THIS AFTERNOON... IT WILL BE BREEZY WITH WINDS GENERALLY 15 TO 20 MPH WITH GUSTS NEAR 30 MPH DURING THE REST OF THE AFTERNOON. HOWEVER...GUSTS NEAR 45 MPH WILL OCCUR IN SOME LOCATIONS ESPECIALLY NEAR SHOWERS. BE ALERT FOR SUDDEN GUSTS. MOTORISTS...ESPECIALLY THOSE DRIVING VANS...CAMPERS...TRAILERS AND OTHER HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION. AN APPROACHING COLD FRONT IS RESPONSIBLE FOR THE WIND.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:09 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 43 hr |
| Mar 9, 10:12 AM EST | River Flood Watch | CAE | Calhoun, Lexington, Richland | 11 hr |
| Mar 9, 3:18 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 57 min |
| Mar 9, 3:39 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.